U.S. doctors online nowAsk doctors free
A 52-year-old member asked:

Could the radiation therapy for my prostate cancer be giving me radiation prostatitis?

4 doctor answers12 doctors weighed in
Dr. Mitchell Kamrava
Radiation Oncology 17 years experience
Possibly: I'm not sure exactly what you are referring to by radiation prostatitis but if you are referring to increased urinary urgency and frequency then yes this is a possible acute side effect of radiation treatment to the prostate. This can be managed easily with some medications that can be given to you by your radiation oncologist.
Dr. Bahman Daneshfar
Radiation Oncology 34 years experience
Yes: Radiation can irritate the linings of the bladder and urethra which runs through the prostate. It can be treated easily with medication as any other prostatitis and advice of certain foods to avoid. A urine test should exclude an infection.
Dr. Andrew Turrisi
Radiation Oncology 48 years experience
Or 'proctitis'?: Medical words are confusing! the "itis" suffix means inflammation or irritation. The prostate itself can swell and irritate from radiotherapy, and there are medications to treat. The rectum is adjacent to the prostate, and when irritated, or inflamed, it is called proctitis. Sounds close, is close, very different treatment!
Dr. Lawrence Hochman
Radiation Oncology 32 years experience
Yes: In fact, i explain to my patients that the irritation of the prostate after seed implants comes from two components. Mechanical prostatitis in the short term because of the physical procedure of putting the needles and seeds in the prostate, and radiation prostatitis because of the radioactivity of the seeds. In general all of this improves over about three months.
Last updated Oct 4, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.